Codeine and Tramadol –Additional Warnings

NY Times: FDA Strengthens Warnings for Painkillers in Children

An excerpt:

The Food and Drug Administration announced on Thursday that any child younger than 12 should not take the opioid codeine, and those 18 and younger should not take tramadol, another painkiller, after certain surgeries. In addition, nursing mothers should avoid both drugs, since they pose dangers to breast-feeding babies, the agency said.

“The problem with both codeine and tramadol is that some people are “ultrarapid metabolizers” whose livers metabolize the drugs way too quickly, causing dangerously high levels of opioids to build up, said Dr. Douglas Throckmorton, the deputy director for regulatory programs at the F.D.A.’s Center for Drug Evaluation and Research.

Related posts:

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s